Advertisement
Opinion

Letters to the Editor: Antidepressants can cause dependence, not addiction. There’s a difference

Antidepressants
Antidepressants such as these are commonly prescribed to battle depression and other mental health conditions.
(Robert Sullivan / AFP/Getty Images )

To the editor: David Lazarus’ columns describing his own experience trying to quit antidepressants were timely and courageous. However, his failure to clearly distinguish between dependence and addiction is most unfortunate. Even his attempt in his latest column to rectify his mistake in the first is inadequate.

Dependence is the body’s adjustment to the presence of a foreign substance. If the substance is abruptly discontinued, withdrawal phenomena occur. Addiction is loss of control over the use of a substance despite adverse consequences. This is the World Health Organization’s definition.

Addiction involves corruption of the brain’s reward system and leads to craving for the substance. Addicts do not continue to use because of withdrawal phenomena alone; rather, they use and relapse because they crave the agent. These individuals generally require long-term specialized treatment.

Dependence can generally be managed by slow titration tailored to the patient.

Advertisement

Antidepressants cause withdrawal symptoms but not addiction. When and how to discontinue an antidepressant is an important issue and requires the collaboration of the patient and the physician. Withdrawal symptoms need to be differentiated from depression relapse; this is not always easy.

Dr. Neil Haas, Los Angeles

The writer is a psychiatrist specializing in addiction.

..

Advertisement

To the editor: More than 10 years ago, I started taking an antidepressant as treatment for fibromyalgia. Recently, my doctor said a newer one might give me more symptom relief, but first I had to wean off the old medicine.

He didn’t tell me what to expect. Withdrawal symptoms included dizziness, exhaustion, nausea, suicidal thoughts and nightmares suitable for horror movies. The new medication has side effects that I did not have with the old one, so stopping completely might be best for me.

Lazarus’ columns on this topic are a great public service. It’s a relief to know it’s not just me.

Norma Hayes, Hacienda Heights


Newsletter
Get our weekly Opinion newsletter
Advertisement